Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 2001, 1:05 AM EST for Saint Joseph County, Michigan; Elkhart County, Kosciusko County, Indiana. It was in force for 100 min. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 1:05 AM EST (06:05 UTC)
- Expired
- Jun 12, 2001, 2:45 AM EST
- In force
- 100 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Elkhart County, IN, Kosciusko County, IN, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 26 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 1:10 AM EST | Thunderstorm Wind | Countywide, MI | Large trees down throughout the county with Three Rivers and Constantine hardest hit. |
| Jun 12, 1:10 AM EST | Thunderstorm Wind | Three Rivers, MI | Trees down in Three Rivers |
| Jun 12, 1:30 AM EST | Thunderstorm Wind 60 M | North Webster, IN | 60 mph wind gust measured by 0ff-Duty NWS employee. |
| Jun 12, 1:35 AM EST | Thunderstorm Wind | Elkhart, IN | Trees down |
| Jun 12, 1:38 AM EST | Thunderstorm Wind | Waterford Mills, IN | Tree down on car. |
| Jun 12, 1:40 AM EST | Thunderstorm Wind | Goshen, IN | Five utility poles snapped, numerous car windows broken by fallen tree limbs, Ford Pintocrushed by tree. |
| Jun 12, 1:45 AM EST | Thunderstorm Wind | North Webster, IN | Large tree branches down. |
| Jun 12, 1:45 AM EST | Thunderstorm Wind | North Webster, IN | Large tree limb down on house. |
| Jun 12, 1:46 AM EST | Thunderstorm Wind | North Webster, IN | Several large trees down and boat piers blown onshore in Mead Park. |
| Jun 12, 1:47 AM EST | Thunderstorm Wind | North Webster, IN | Large tree down crushed side of small house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 10:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 120610 SVRFWA INC039-085-099-149-MIC149-120745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 105 AM EST TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELKHART COUNTY IN INDIANA KOSCIUSKO COUNTY IN INDIANA MARSHALL COUNTY IN INDIANA STARKE COUNTY IN INDIANA ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 245 AM EST(345 AM EDT) * AT 105 AM EST(205 AM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 WEST OF THREE RIVERS TO SOUTH BEND TO WANATAH...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... ELKHART NORTH JUDSON KNOX PLYMOUTH BREMEN ARGOS GOSHEN WARSAW SYRACUSE STURGIS THREE RIVERS SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:13 PM EST, 9 hours 52 minutes earlier.
Area forecast discussion, Jun 11, 3:13 PM EST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 313 PM EST MON JUN 11 2001 TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS. BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING HOURS. FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT. AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM. REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION RIGHT NOW. .IWX...NONE. LASHLEY
In the hours before
Local storm report, Jun 12, 12:36 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 AM EST TUE JUN 12 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM MICHIGAN CITY IN 60 MPH TSTM GUST
06/12/01 LAPORTE TREES DOWN. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Jun 12, 12:55 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 AM EST TUE JUN 12 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 3 S SAWYER MI WIND DAMAGE
06/12/01 BERRIEN TREES DOWN BETWEEN
SAWYER AND THREE OAKS.
REPORTED BY PUBLIC.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 11:55 PM EST | Severe Thunderstorm Warning | IWX | Berrien | 55 min |
| Jun 11, 11:55 PM EST | Severe Thunderstorm Warning | IWX | Cass | 55 min |
| Jun 12, 12:49 AM EST | Severe Thunderstorm Warning | IWX | Cass | 81 min |
| Jun 12, 1:26 AM EST | Severe Thunderstorm Warning | IWX | Branch | 94 min |
| Jun 12, 1:58 AM EST | Severe Thunderstorm Warning | IWX | Hillsdale | 72 min |
| Jun 12, 1:05 AM EST | Severe Thunderstorm Warning | IWX | Marshall, Starke | 100 min |
| Jun 12, 1:26 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 94 min |
| Jun 12, 1:26 AM EST | Severe Thunderstorm Warning | IWX | Noble | 94 min |
| Jun 12, 1:48 AM EST | Severe Thunderstorm Warning | IWX | Allen, Whitley | 72 min |
| Jun 12, 1:48 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 72 min |
| Jun 12, 1:53 AM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 77 min |
| Jun 12, 1:53 AM EST | Severe Thunderstorm Warning | IWX | Cass, White | 77 min |
| Jun 12, 2:25 AM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 85 min |
| Jun 12, 2:25 AM EST | Severe Thunderstorm Warning | IWX | Huntington | 85 min |
| Jun 12, 2:31 AM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant | 89 min |
| Jun 12, 2:31 AM EST | Severe Thunderstorm Warning | IWX | Jay | 89 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.